Texas, 2024

Hail and Damaging Winds in Texas, April 8 to 9, 2024

April 8 to 9, 2024 · NWS LUB · 14 events in 9 counties and zones

Several rounds of severe thunderstorms developed from the afternoon of the eighth into the late morning hours of the ninth. A slow moving closed off upper level low pressure system moved across Arizona and New Mexico on these days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Several rounds of severe thunderstorms developed from the afternoon of the eighth into the late morning hours of the ninth. A slow moving closed off upper level low pressure system moved across Arizona and New Mexico on these days. This system brought broad large scale lift over the region aiding in thunderstorm development. A slow moving cold front tracked southward through West Texas during the daytime hours of the eighth creating sufficient low level convergence for thunderstorms. Moisture streamed northward from the Gulf of Mexico in advance of the approaching upper level storm system. Strong instability developed underneath steep mid-level lapse rates despite a total solar eclipse briefly preventing solar insolation. This instability combined with strong deep layer shear produced storms with rotating updrafts promoting stronger updrafts and large hail. Most reports of hail ranged from sizes of quarter to golf ball. Relatively high cloud bases also promoted strong downdraft thunderstorm winds. The afternoon and evening thunderstorm activity quickly shifted to the east of the Rolling Plains and diminished after midnight. However, more widespread showers and thunderstorms rapidly redeveloped across eastern New Mexico and the western South Plains in the predawn hours of the ninth as the primary lift emerged across the southern High Plains. Isolated severe thunderstorms continued through the remainder of the morning hours of the ninth. One area of non-thunderstorm wind gusts were observed near Floydada (Floyd County) as light rain showers moved over a Texas Tech University West Texas mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 8, 1:07 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 8, 1:07 PM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
207 PM CDT Mon Apr 8 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 207 PM CDT Mon Apr 8 2024

The main concern for today is the chances of severe thunderstorms
starting off the Caprock this afternoon with chances redeveloping
westward through midnight. A front will continue to move through
this afternoon bringing low level convergence and moisture aiding
in thunderstorm development. The more robust low level moisture
should remain south of the FA resulting in high storm bases. The
main threats for this afternoon's thunderstorms are large hail
possibly up to baseball size and gusty winds.

The upper level low now south of the Great Basin has closed off and
will continue to move eastward across Arizona and New Mexico towards
West Texas through tomorrow afternoon. Broad upper level divergence
will create some weak lift to assist in the thunderstorms expected
to develop this afternoon. Two surface lows will develop with one in
southern New Mexico and the other in the Big Bend region separated
by a dryline. Low level moisture ahead of the surface lows will most
likely keep the dryline from moving too far east. Following
tonight's convection, large scale lift in the form of height falls
will increase considerably Tuesday afternoon resulting in widespread
chances for showers and thunderstorms. There is a low chance for
severe storms as the primary threat shifts to heavy rain and minor
flooding given PWATs rising to 0.7" near the TX-NM border and to
just over 1" in the Rolling Plains.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 207 PM CDT Mon Apr 8 2024

The southern-stream, neutrally-tilting trough will pivot over the
southern Great Plains on Tuesday evening while the mid-level
circulation remains closed. Sharply cyclonic and difluent flow will
be present overhead as the closed low rotates over West Texas, with
the left exit-region of the high-level jet translating eastward into
central North Texas by Tuesday night. The surface- and mid-level
circulations will also begin to vertically-stack, with an
expectation for mid-level frontogenesis to intensify as the axis of
dilatation sharpens along the apex of the closed low. Deformation
banding will occur, with locally enhanced rain rates possible across
portions of the Caprock and Rolling Plains on Tuesday night as a
weak, but tall, elevated mixed layer (EML) near 500-750 J/kg remains
intact over the Rolling Plains ahead of the NVA advecting in on the
backside of the mid-level low. The 10/00Z sounding climatology from
the AMA RAOB site indicates a record precipitable water (PWAT) value
of 0.77", and guidance is in agreement with record PWAT territory
becoming realized as the belt of strong, mid-level theta-e advection
advects westward along a well-defined axis of dilatation with PWATs
between 0.80-1.00" possible within the moist sector. This, combined
with the skinny EML, should galvanize the locally heavy rain
potential and is, therefore, reflected in the official forecast for
Tuesday night and into early Wednesday morning. Localized flooding
will be possible in low-lying and poor drainage areas, especially
across the Rolling Plains.

The base of the neutrally-tilted trough is forecast to pivot east of
the CWA by sunrise Wednesday, with the axis of dilatation becoming
more-diffuse and the mid-levels warm following the advection of NVA.
This will cause the EML to erode entirely with only light rain
showers expected to linger through the late morning and early
afternoon hours. Total QPF from this event may have significant
variability depending on locale; however, confidence continues to
increase in a large footprint in beneficial rainfall with the
official forecast reflecting between 0.75-1.50" with upwards of
2.00" in some areas across the CWA. By Wednesday afternoon,
conditions will rapidly improve as northwesterly flow emerges over
the region with full insolation occurring. Temperatures were lowered
a few degrees to be within the 12Z MOS guidance envelope due to the
wet ground despite efficient boundary-layer mixing and brisk,
northerly winds post-frontal passage. Winds will slacken after
sunset on Wednesday with a weak anticyclone drifting into the CWA.
Return flow will eventually become established across the Caprock by
Thursday as the surface anticyclone drifts into the Upper Red River
Valley beneath a crystal clear sky. A gradual warming trend will
follow by the end of the week as shortwave ridging builds into the
region from the west, with very warm to even hot temperatures
forecast in response to the rise in geopotential heights.

Sincavage

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Mon Apr 8 2024

Chances of severe thunderstorms in the region this evening but
only expect to occur at KLBB. A cold front will move through this
evening shifting winds from the north to east/northeast. MVFR
conditions expected early Tuesday at all three TAF sites from low
stratus clouds behind the front. There are also chances of
showers Tuesday with slight chances of heavy rain and
thunderstorms but confidence of timing and location is low at the
moment.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...10
LONG TERM....09
AVIATION...10
Hazardous weather outlook, Apr 8, 4:44 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
544 PM CDT Mon Apr 8 2024

TXZ021>044-092245-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
544 PM CDT Mon Apr 8 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected to develop this
afternoon across the Rolling Plains and portions of the central and
eastern South Plains. These storms will be capable of producing wind
gusts to 60 mph, very large hail up to the size of baseballs, and
a tornado or two. The severe thunderstorm threat is expected to
diminish after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances continue into Tuesday and Wednesday across the
entire area. Strong to marginally severe thunderstorms Tuesday
afternoon may produce small hail along with periods of heavy rain
leading to flooding concerns Tuesday afternoon through early
Wednesday morning across the Caprock and Rolling Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Lubbock radar (KLBB), 69 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Garza

When
April 8, 5:27 PM CST
Where
Garza County, 3.8 mi ENE of Post
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
33.197, -101.318

An off-duty NWS employee reported hail up to golf ball size east of Post along US Highway 380. No damage was reported.

Hail, Garza

When
April 8, 6:28 PM CST
Where
Garza County, 7.11 mi ENE of Justiceburg
Measured
1 in hail
Reported by
Public
Coordinates
33.076, -101.090

A report was received of quarter size hail just to the north of Lake Alan Henry.

Hail, Lubbock

When
April 8, 6:57 PM CST
Where
Lubbock County, 1 mi S of Slaton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.416, -101.650

Local broadcast media relayed a report of quarter size hail in Slaton.

Hail, Stonewall

When
April 8, 7:36 PM CST
Where
Stonewall County, 0.39 mi N of Aspermont
Measured
1 in hail
Reported by
Public
Coordinates
33.156, -100.230

A public report was received of quarter size hail in Aspermont.

Hail, Crosby

When
April 8, 7:51 PM CST
Where
Crosby County, 0.4 mi SE of Crosbyton
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
33.667, -101.244

Hail, Lubbock

When
April 8, 8:04 PM CST to 8:08 PM CST
Where
Lubbock County, 1.56 mi NW of Slaton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.448, -101.666

A trained spotter reported hail up to the size of half dollars in Slaton.

Thunderstorm Wind, Lubbock

When
April 9, 3:12 AM CST
Where
Lubbock County, 5 mi W of Shallowater
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.680, -102.067

A porch awning and storage shed were heavily damaged near Shallowater.

Thunderstorm Wind, Hale

When
April 9, 4:05 AM CST
Where
Hale County, 2 mi WSW of Plainview
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.189, -101.732

An NWS cooperative weather observer reported that several power poles were blown over after a thunderstorm moved through the area.

Thunderstorm Wind, Garza

When
April 9, 5:48 AM CST to 5:49 AM CST
Where
Garza County, 8.85 mi ENE of Justiceburg
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.077, -101.058

A Texas Tech University West Texas mesonet site near Lake Alan Henry measured severe wind gusts from 0548 CST through 0549 CST. A peak wind gust of 69 mph was measured at 0548 CST.

Hail, Garza

When
April 9, 5:49 AM CST
Where
Garza County, 8.16 mi ENE of Justiceburg
Measured
1 in hail
Reported by
Public
Coordinates
33.076, -101.070

A public report was received of quarter size hail on the north side of Lake Alan Henry.

Thunderstorm Wind, Dickens

When
April 9, 6:31 AM CST
Where
Dickens County, 1 mi W of Spur
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.480, -100.867

A Texas Tech University West Texas mesonet site near Spur measured a wind gust of 59 mph.

Hail, Kent

When
April 9, 6:36 AM CST
Where
Kent County, Jayton
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
33.250, -100.580

High Wind, Floyd

When
April 9, 8:40 AM CST to 9:44 AM CST
Where
Floyd forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Thunderstorm Wind, Briscoe

When
April 9, 10:29 AM CST to 10:30 AM CST
Where
Briscoe County, Caprock Canyons State Park
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
34.410, -101.070

A Texas Tech University West Texas mesonet site at Caprock Canyons State Park measured severe wind gusts from 1029 CST through 1030 CST. A peak wind gust of 88 mph was measured at 1029 CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162709, 1162711, 1162712, 1162713, 1162714, 1162715, 1162716, 1162717, 1162718, 1162719, 1162720, 1162721, 1162722, 1162723.